Alert archive / South Dakota / Tornado Warnings in 2006
Tornado Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 29, 2006, 12:09 AM CDT for Hand County, Sully County, South Dakota. It was in force for 88 days. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2006, 12:09 AM CDT (05:09 UTC)
- Expired
- Aug 24, 2006, 6:50 PM CDT
- In force
- 88 days
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hand County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:20 PM CDT | HAIL 0.88 | 18 E Agar, SD | HAIL FELL OFF AND ON FROM 620 PM TO 640 PM. |
| Jun 3, 9:30 PM CDT | HAIL 1.25 | 15 Ese Onida, SD | |
| Jun 24, 6:35 PM CDT | TORNADO | 15 Ene Onida, SD | |
| Aug 20, 6:30 PM CDT | HAIL 0.88 | 9 Sse Onida, SD | |
| Aug 20, 7:48 PM CDT | HAIL 0.75 | 17 E Agar, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 10:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1280 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 290509 TORABR SDC119-290545- /O.NEW.KABR.TO.W.0007.060529T0509Z-060529T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1209 AM CDT MON MAY 29 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... SULLY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 1245 AM CDT * AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTH OF EAKIN...MOVING NORTHEAST AT 55 MPH. * THE TORNADO WILL BE NEAR... RURAL EASTERN SULLY COUNTY AT 1220 AM CDT THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4455 10015 4456 9967 4490 9969 $$ HARDING
5 follow-up statements
000 WWUS53 KABR 290530 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1229 AM CDT MON MAY 29 2006 SDC119-290545- /O.CON.KABR.TO.W.0007.000000T0000Z-060529T0545Z/ SULLY SD- 1229 AM CDT MON MAY 29 2006 ...A TORNADO WARNING CONTINUES FOR SULLY COUNTY UNTIL 1245 AM CDT... AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EAST CENTRAL SULLY COUNTY...OR 16 MILES NORTH OF HARROLD...MOVING NORTHEAST AT 55 MPH. GOLFBALL SIZED HAIL AND 60 MPH THUNDERSTORM WIND GUSTS HAVE BEEN OBSERVED WITH THIS DANGEROUS STORM. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR NORTH CENTRAL SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4475 9991 4460 9969 4489 9969 $$ HARDING
000 WWUS53 KABR 290542 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1242 AM CDT MON MAY 29 2006 SDC119-290552- /O.EXP.KABR.TO.W.0007.000000T0000Z-060529T0545Z/ SULLY SD- 1242 AM CDT MON MAY 29 2006 ...THE TORNADO WARNING FOR SULLY COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1241 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4475 9991 4460 9969 4489 9969 $$ HARDING
000 WFUS53 KABR 242325 TORABR SDC059-250015- /O.NEW.KABR.TO.W.0007.060824T2324Z-060825T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 624 PM CDT THU AUG 24 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 715 PM CDT * AT 619 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR SAINT LAWRENCE...MOVING SOUTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... VAYLAND AROUND 630 PM CDT... LAW ENFORCEMENT ALSO REPORTED GOLF BALL SIZE HAIL IN MILLER AT 544 PM CDT. MOTORISTS SHOULD IMMEDIATELY TRY TO FIND A STURDY BUILDING AND TAKE COVER. IF A STURDY BUILDING IS NOT AVAILABLE...TAKE COVER IN A DITCH OR LOW LYING AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHEAST SOUTH DAKOTA. LAT...LON 4461 9896 4445 9898 4437 9871 4454 9872 $$ DORN
000 WWUS53 KABR 242334 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 634 PM CDT THU AUG 24 2006 SDC059-250015- /O.CON.KABR.TO.W.0007.000000T0000Z-060825T0015Z/ HAND SD- 634 PM CDT THU AUG 24 2006 ...A TORNADO WARNING CONTINUES FOR HAND COUNTY UNTIL 715 PM CDT... AT 628 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS TORNADO WAS LOCATED 2 MILES WEST OF WESSINGTON IN HAND COUNTY MOVING SOUTHEAST AT 35 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHEAST SOUTH DAKOTA. LAT...LON 4457 9886 4441 9884 4437 9871 4454 9872 $$ DORN
000 WWUS53 KABR 242350 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 650 PM CDT THU AUG 24 2006 SDC059-250000- /O.CAN.KABR.TO.W.0007.000000T0000Z-060825T0015Z/ HAND SD- 650 PM CDT THU AUG 24 2006 ...THE TORNADO WARNING FOR HAND COUNTY HAS BEEN CANCELLED... AT 648 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHEAST SOUTH DAKOTA. LAT...LON 4457 9886 4441 9884 4437 9871 4454 9872 $$ DORN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 28, 3:50 PM CDT, 8 hours 19 minutes earlier.
Area forecast discussion, May 28, 3:50 PM CDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT SUN MAY 28 2006 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT STRONG COLD FRONTAL BOUNDARY HAS MOVED INTO NORTHEAST SD LATE THIS AFTERNOON AND WILL STALL OUT BY THIS EVENING. WARM CAP ALOFT HAS BEEN HOLDING OFF ANY CONVECTION FIRING ALONG IT BUT THAT WILL CHANGE. WATER VAPOR LOOP AND MODELS SHOW A SHORT WAVE/JET STREAK LIFTING NORTHEAST ACROSS THE REGION TONIGHT AND EARLY MONDAY. AS THIS OCCURS...THE LLJ WILL BE INCREASING THIS EVENING AND INTERSECTING THE FRONTAL BOUNDARY. WITH PLENTY OF CAPE ALONG WITH DECENT WIND SHEAR...EXPECT TSRAS TO DEVELOP ALONG AND NORTH OF THE SURFACE BOUNDARY THIS EVENING AND SPREAD NORTHEAST THROUGH THE NIGHT. COULD SEE SOME SEVERE STORMS. THUS...HAVE A PRETTY GOOD POP ACROSS THE CWA FOR TONIGHT AND MAINLY AFTER MIDNIGHT. THE FRONT WILL THEN PUSH ALL THE WAY THROUGH THE CWA AS THE SHORT WAVE/JET STREAK MOVE BY BRINGING COOLER AND DRIER AIR TO ALL OF THE CWA ON MONDAY. THE MODELS INDICATE SURFACE HIGH PRESSURE SHOULD REMAIN OVER THE CWA THROUGH THE REST OF THE SHORT TERM WITH HIGHS MAINLY IN THE 70S WITH GENERALLY WEST WINDS DURING THE DAY AND LIGHT WINDS AT NIGHT. THE MODELS STILL INDICATE A SHORT WAVE COMING OVER THE AREA EITHER TUESDAY AFTERNOON AND NIGHT OR WEDNESDAY AFTERNOON AND NIGHT. JUST PUT IN A SLIGHT CHANCE POP FOR TUESDAY AFTERNOON AND NIGHT FOR NOW. .LONG TERM...THURSDAY THROUGH SUNDAY MODELS STILL SHOWING UNCERTAINTY IN THE EXTENDED IN REGARDS TO PATTERN EVOLUTION AND STRENGTH/TIMING OF A COUPLE SHORTWAVES THAT MOVE THROUGH THE NORTHERN PLAINS. HAVE MADE LITTLE CHANGES TO THE FORECAST WITH THE EXCEPTION OF RAISING MAX TEMPS A FEW DEGREES TOWARDS THE END OF THE PERIOD. AT THE START OF THE PERIOD MODELS SHOW A SYSTEM DEPARTING TO THE EAST AS UPPER LEVEL RIDGING BUILDS IN FOR FRIDAY. TIMING OF THIS FEATURE STILL IN QUESTION AND IF MODELS SLOW THIS FEATURE DOWN PRECIP MAY NEED TO BE ADDED FOR THURSDAY BUT FOR NOW HAVE LEFT DRY. ANOTHER SYSTEM LOOKS TO MOVE INTO THE AREA FOR THE FRIDAY NIGHT INTO SATURDAY RANGE BUT WILL AWAIT FURTHER CONFIDENCE IN MODELS RUNS BEFORE ADDING PRECIP. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && MOHR/TARVER
Hazardous weather outlook, May 28, 8:00 AM CDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 800 AM CDT SUN MAY 28 2006 MNZ039-046-SDZ006>008-011-018>023-291300- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 800 AM CDT SUN MAY 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THIS EVENING INTO LATE TONIGHT. SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN ISOLATED TORNADO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR LATE TONIGHT. SDZ003>005-009-010-015>017-033>037-045-048-051-291300- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 800 AM CDT SUN MAY 28 2006 /700 AM MDT SUN MAY 28 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INTO THE EVENING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THIS AFTERNOON INTO TONIGHT. SEVERE STORMS WILL BE POSSIBLE...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN ISOLATED TORNADO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, May 28, 11:03 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1103 PM CDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL OKATON 43.89N 100.89W
05/28/2006 M1.00 INCH JONES SD COUNTY OFFICIAL
&&
SDOERILocal storm report, May 28, 11:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM HAIL 2 W MURDO 43.89N 100.75W
05/28/2006 E0.88 INCH JONES SD EMERGENCY MNGR
&&
SDOERILocal storm report, May 28, 11:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1155 PM CDT SUN MAY 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM HAIL PIERRE 44.37N 100.32W
05/28/2006 M1.00 INCH HUGHES SD TRAINED SPOTTER
&&
SDOERIThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:43 PM CDT | Tornado Warning | ABR | Hand, Hyde, Jones | 88 days |
| May 28, 11:22 PM CDT | Tornado Warning | ABR | Hand, McPherson, Stanley | 88 days |
| May 28, 11:38 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 52 min |
| May 28, 11:40 PM CDT | Tornado Warning | ABR | Corson, Edmunds, Hughes, McPherson, Stanley, Sully | 88 days |
| May 29, 12:04 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 41 min |
| May 29, 12:26 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 34 min |
| May 29, 12:27 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 33 min |
| May 29, 12:58 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 47 min |
| May 29, 1:30 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 45 min |
| May 29, 2:59 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Roberts | 31 min |
Nearby
Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.